Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Fifty years of homotopy theory


Author: George W. Whitehead
Journal: Bull. Amer. Math. Soc. 8 (1983), 1-29
MSC (1980): Primary 55-03; Secondary 01-02, 01A60, 01A65, 55M05, 55N15, 55N20, 55N22, 55N40, 55P-T, 57-03, 57R20, 57R42, 57R75, 57R77, 57R90, 57R95
DOI: https://doi.org/10.1090/S0273-0979-1983-15072-3
MathSciNet review: 682818
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1930 Hopf, Heinz, Über die Abbildungen der dreidimensionalen Sphäre auf die Kugelfläche, Math. Ann. 104 (1931), 639-665.
  • 1932 Čech, Edouard, Höherdimensionale Homotopiegruppen, Verhandlungen des Internationalen Mathematikerkongress, Zürich, 1932, p. 203; Orel Füssli, Zurich and Leipzig, 1932.
  • 1932 Hopf, Heinz, Die Klassen der Abbildungen der n-dimensionalen Polyeder auf die n-dimensionalen Sphäre, Comment. Math. Helv. 5 (1933), 39-54. MR 1509466
  • 1934 Morse, Marston, The calculus of variations in the large, Amer. Math. Soc. Colloq. Publ., vol. 18, Amer. Math. Soc. Providence, R. I., 1934. MR 1451874
  • 1934-36 Hurewicz, Witold, Beiträge zur Topologie der Deformationen, Nederl. Akad. Wetensch. Proc. Ser. A 38 (1935), 112-119, 521-528; 39 (1936), 117-126, 215-224.
  • 1935 Hopf, Heinz, Über die Abbildungen von Sphären auf Sphären niedriger Dimension, Fund. Math. 25 (1935), 427-440.
  • 1935 Whitney, Hassler, The maps of an n-complex into an n-sphere, Duke Math. J. 3 (1937), 51-55. MR 1545972
  • 1935-40 Whitney, Hassler, Sphere spaces, Proc. Nat. Acad. Sci. U.S.A. 21 (1935), 462-468.
  • 1935-40 Whitney, Hassler, Topological properties of differentiable manifolds, Bull. Amer. Math. Soc. 43 (1937), 785-805.
  • 1935-40 Whitney, Hassler, On the theory of sphere bundles, Proc. Nat. Acad. Sci. U.S.A. 26 (1940), 148-153. MR 1338
  • 1937 Borsuk, Karol, Sur les prolongements des transformations continues, Fund. Math. 28 (1937), 99-110. MR 464223
  • 1937 Freudenthal, Hans, Über die Klassen der Sphärenabbildungen, Compositio Math. 5 (1937), 299-314.
  • 1938 Pontrjagin, L. A classification of continuous transformations of a complex into a sphere, C. R. (Doklady) Acad. Sci. URSS (N.S.) 19 (1938), 147-149, 361-363.
  • 1938-46 Whitehead, J. H. C. Simplicial spaces, nuclei and m-groups, Proc. London Math. Soc. (2) 45 (1939), 243-327.
  • 1938-46 Whitehead, J. H. C. On adding relations to homotopy groups, Ann. of Math. (2) 42 (1941), 409-428. MR 4123
  • 1938-46 Whitehead, J. H. C. On incidence matrices, nuclei and homotopy types, Ann. of Math. (2) 42 (1941), 1197-1239. MR 5352
  • 1938-46 Whitehead, J. H. C. Combinatorial homotopy, Bull. Amer. Math. Soc. 55 (1948), 213-245, 453-496.
  • 1939 Eilenberg, Samuel, On the relation between the fundamental group of a space and the higher homotopy groups, Fund. Math. 32 (1939), 167-175.
  • 1939 Eilenberg, Samuel, Cohomology and continuous mappings, Ann. of Math. (2) 41 ( 1940), 231 -251. MR 1351
  • 1940 Hopf, Heinz, Fundamentalgruppe und zweite Bettische Gruppe, Comment. Math. Helv. 14 (1942), 257-309. MR 6510
  • 1940 Hurewicz, Witold and Steenrod, Norman E. Homotopy relations in fibre spaces, Proc. Nat. Acad. Sci. U.S.A. 27 (1941), 60-64. MR 4122
  • 1940 Pontryagin, L. A classification of the mappings of the three-dimensional complex into the two-dimensional sphere, Rec. Math. [Math. Sbornik] N.S. 9 (51) (1941), 331-363. MR 4780
  • 1943 Eilenberg, Samuel and Mac Lane, Saunders Relations between homology and homotopy groups of spaces, Ann. of Math. (2) 46 (1945), 480-509.
  • 1945 Eilenberg, Samuel and Steenrod, Norman E. Foundations of algebraic topology, Princeton Univ. Press, Princeton, N. J., 1952. MR 50886
  • 1946 Eilenberg, Samuel and Mac Lane, Saunders Relations between homology and homotopy groups of spaces. II, Ann. of Math. (2) 51 (1950), 514-533.
  • 1946 Steenrod, Norman E. Products of cocycles and extensions of mappings, Ann. of Math. (2) 48 (1947), 290-320. MR 22071
  • 1946 Whitehead, George W. A generalization of the Hopf invariant, Ann. of Math. (2) 51 (1950), 192-237. MR 41435
  • 1946-50 Leray, Jean L'anneau spectral et l'anneau filtré d'homologie d'un espace localement compact et d'une application continue, J. Math. Pures Appl. (9) 29 (1950), 1-139. MR 37505
  • 1946-50 Leray, Jean L'homologie d'un espace fibré dont la fibre est connexe, J. Math. Pures Appl. (9) 29 (1950), 169-213. MR 39256
  • 1946-50 Leray, Jean Sur l'homologie des groupes de Lie, des espaces homogènes et des espaces fibrés principaux, Colloque de Topologie (Espaces Fibrés, Bruxelles, 1950), Georges Thone, Liège; Masson et Cie., Paris, 1951, pp. 101-115. MR 41148
  • 1948 Whitehead, J. H. C. On the realizability of homotopy groups, Ann. of Math. (2) 50 (1949), 261-263. MR 29172
  • 1949-53 Blakers, A. L. and Massey, W. S. The homotopy groups of a triad, Ann. of Math. (2) 53 (1951), 161-205; 55 (1952), 192-201; 58 (1953), 409-417. MR 38654
  • 1950 Cartan, Henri Une théorie axiomatique des carrés de Steenrod, C. R. Acad. Sci. Paris 230 (1950), 425-427. MR 35989
  • 1950 Pontryagin, L. Homotopy classification of the mappings of an (n + 2)-dimensional sphere on an n-dimensional, Dokl. Akad. Nauk SSSR (N.S.) 70 (1950), 957-959. (Russian) MR 42121
  • 1950 Serre, Jean-Pierre Homologie singulière des espaces fibrés, Ann. of Math. (2) 54 (1951), 425-505. MR 45386
  • 1950 Whitehead, George W. The (n + 2)-nd homotopy of the n-sphere, Ann. of Math. (2) 52 (1950), 245-247. MR 37507
  • 1950-52 Eilenberg, Samuel and Mac Lane, Saunders On the groups H (II, n), Ann. of Math. (2) 58 (1953), 55-106; 60 (1954), 49-139, 513-557.
  • 1951 Postnikov, M. M. Investigations in homotopy theory of continuous mappings, Amer. Math. Soc. Transl. (2); 7 (1957) 1-134; 9 (1959), 115-153. MR 94800
  • 1951 Steenrod, Norman E. The topology of fibre bundles, Princeton Univ. Press, Princeton, N. J., 1951. MR 39258
  • 1951 Steenrod, Norman E. Reduced powers of cohomology classes, Ann. of Math. (2) 56 (1952), 47-67. MR 48026
  • 1951 Whitehead, George W. On the Freudenthal theorems, Ann. of Math. (2) 57 (1953), 209-228. MR 55683
  • 1952 Serre, Jean-Pierre Groupes d'homotopie et classes de groupes abéliens, Ann. of Math. (2) 58 (1953), 258-294. MR 59548
  • 1952 Serre, Jean-Pierre Cohomologie modulo 2 des complexes d 'Eilenberg-Mac Lane, Comment. Math. Helv. 27 (1953), 198-232. MR 60234
  • 1952 Toda, Hirosi Generalized Whitehead products and homotopy groups of spheres, J. Inst. Polytech Osaka City Univ. Ser. A. Math. 3 (1952), 43-82. MR 60822
  • 1952-53 Adem, José The relations on Steenrod powers of cohomology classes, Algebraic Geometry and Topology, Sympos. in Honor of S. Lefschetz, Princeton Univ. Press, Princeton, N. J., 1957. MR 85502
  • 1953 Cartan, Henri Algèbres d 'Eilenbrg-Mac Lane et homotopie, Séminaire Henri Cartan, Vol. 7, 1954/55; Secrétariat Mathématique, Paris, 1955.
  • 1953 Thom, René Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17-86. MR 61823
  • 1953 Toda, Hirosi Complex of the standard paths and n-ad homotopy groups, J. Inst. Polytech. Osaka City Univ. Ser. A. Math. 6 (1955), 101-120. MR 75589
  • 1953-57 Spanier, E. H. and Whitehead, J. H. C. Obstructions to compression, Quart. J. Math. Oxford (2) 6 (1955), 91-100. MR 71770
  • 1953-57 Spanier, E. H. and Whitehead, J. H. C. Duality in homotopy theory, Mathematika 2 (1955), 56-80. MR 74823
  • 1953-57 Spanier, E. H. and Whitehead, J. H. C. The theory of carriers and S-theory, Algebraic Geometry and Topology, Sympos. in Honor of S. Lefschetz, Princeton Univ. Press, Princeton, N. J., 1957. MR 84772
  • 1953-57 Spanier, E. H. and Whitehead, J. H. C. Duality in relative homotopy theory, Ann. of Math. (2) 67 (1958), 203-238. MR 105105
  • 1954 Hilton, P. J. On the homotopy groups of the union of spheres, J. London Math. Soc. 30 (1955), 154-172. MR 68218
  • 1954 James, I. M. Reduced product spaces, Ann. of Math. (2) 62 (1955), 170-197. MR 73181
  • 1954 James, I. M. On the suspension triad, Ann. of Math. (2) 63 (1956), 191-247. MR 77922
  • 1954 James, I. M. The suspension triad of a sphere, Ann. of Math. (2) 63 (1956), 407-429. MR 79263
  • 1954 Whitehead, George W. Homotopy groups of joins and unions, Trans. Amer. Math. Soc. 83 (1956), 55-69. MR 80918
  • 1955 Hurewicz, Witold, On the concept of fibre space, Proc. Nat. Acad. Sci. U.S.A. 41 (1955), 956-961. MR 73987
  • 1955 Toda, Hirosi, Calcul de groupes d'homotopie des sphères, C. R. Acad. Sci. Paris 240 (1955), 147-149. MR 68215
  • 1956 Brown, Edgar H., Jr. Finite computability of Postnikov complexes, Ann. of Math. (2) 65 (1957), 1-20. MR 83733
  • 1956 Kudo, Tatsuji and Araki, Shoro Topology of H, Mem. Fac. Sci. Kyushu Univ. Ser. A 10 (1956), 85-120. MR 87948
  • 1957 Adams, J. F. On the structure and applications of the Steenrod algebra, Comment. Math. Helv. 32 (1958), 180-214. MR 96219
  • 1957 Bott, Raoul The stable homotopy of the classical groups, Ann. of Math. (2) 70 ( 1959), 313-337. MR 110104
  • 1957 Milnor, John W. The Steenrod algebra and its dual, Ann. of Math. (2) 67 ( 1958), 150-171. MR 99653
  • 1958 Adams, J. F. On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20-104. MR 141119
  • 1958 Hirsch, Morris W. Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 119214
  • 1958 Lima, E. L. The Spanier-Whitehead duality in new homotopy categories, Summa Brasil. Math. 4 (1959), 91-148. MR 116332
  • 1958 Markov, A. The insolubility of the problem of homeomorphy, Dokl. Akad. Nauk USSR 121 (1958), 218-220. (Russian) MR 97793
  • 1958 Massey, W. S. On the Stiefel-Whitney classes of a manifold, Amer. J. Math. 82 (1960), 92-102. MR 111053
  • 1958 Milnor, John W. On the cobordism ring Ω* and a complex analogue. I, Amer. J. Math. 82 (1960), 505-521. MR 119209
  • 1958 Toda, Hirosi p-primary components of homotopy groups, Mem. Coll. Sci. Univ. Kyoto Ser. A. Math. 31 (1958), 129-142, 143-160, 191-210.
  • 1958 Whittlesey, E. F. Finite surfaces: a study of finite 2-complexes, Math. Mag. 34 (1960/61), 11-22, 67-80.
  • 1959 Atiyah, M. F. and Hirzebruch, F. E. P. Vector bundles and homogeneous spaces, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc. Providence, R. I., 1961, pp. 7-38. MR 139181
  • 1959 Browder, William Homology operations and loop spaces, Illinois J. Math. 4 (1960), 347-357. MR 120646
  • 1959 Brown, Edgar H., Jr. Cohomology theories, Ann. of Math. (2) 75 (1962), 467-484; 78 (1963), 201. MR 138104
  • 1959 Wall, C. T. C. Determination of the cobordism ring, Ann. of Math. (2) 72 (1960), 292-311. MR 120654
  • 1959 Whitehead, George W. Generalized homology theories, Trans. Amer. Math. Soc. 102 (1962), 227-283. MR 137117
  • 1960 Atiyah, M. F. Bordism and cobordism, Proc. Cambridge Philos. Soc. 57 (1961), 200-208. MR 126856
  • 1961 Dyer, Eldon and Lashof, R. K. Homology of iterated loop spaces, Amer. J. Math. 84 (1962), 35-88. MR 141112
  • 1962 Brown, Edgar H., Jr. and Peterson, Franklin P. Relations among characteristic classes. I, Topology 3 Supp. 1 (1964), 39-52. MR 163326
  • 1962 Toda, Hirosi Composition methods in homotopy groups of spheres, Princeton Univ. Press, Princeton, N. J., 1962. MR 143217
  • 1963 Mimura, Mamoru and Toda, Hirosi The (n + 20)-th homotopy groups of n-spheres, J. Math. Kyoto Univ. 1 (1963), 37-58. MR 157384
  • 1964 Freyd, Peter Stable homotopy, Proc. Conf. Categorical Algebra (LaJolla, 1965), Springer-Verlag, Berlin-Heidelberg-New York, 1966, pp. 121-172. MR 211399
  • 1964 Mimura, Mamoru, On the genralized Hopf homomorphism and the higher composition, J. Math. Kyoto Univ. 4 (1964/65), 171-190, 301-326. MR 179793
  • 1965 Brown, Edgar H., Jr. and Peterson, Franklin P. A spectrum whose Z, Topology 5 (1966), 149-154. MR 192494
  • 1965 Milgram, R. James Iterated loop spaces, Ann. of Math. (2) 84 (1966), 386-403. MR 206951
  • 1965 Anderson, Donald W., Brown, Edgar H., Jr. and Peterson, Franklin P. The structure of the Spin cobordism ring, Ann. of Math. (2) 86 ( 1967), 271-298. MR 219077
  • 1966 Bousfield, A. K. et al. The mod p lower central series and the Adams spectral sequence, Topology 5 (1966), 331-342. MR 199862
  • 1966 Massey, W. S. and Peterson, Franklin P. The mod 2 cohomology structure of certain fibre spaces. II, Mem. Amer. Math. Soc. No. 74 (1967). MR 226637
  • 1967 Novikov, S. P. Methods of algebraic topology from the point of view of cobordism theory, Izv. Akad. Nauk SSSR Ser. Math. 31 (1967), 855-951. (Russian) MR 221509
  • 1968 Boardman, J. M. and Vogt, R. M. Homotopy invariant algebraic structures on topological spaces, Lecture Notes in Math., vol. 347, Springer-Verlag, Berlin and New York, 1973. MR 420609
  • 1969 Quillen, Daniel On the formal group laws of unoriented and complex cobordism theory, Bull. Amer. Math. Soc. 75 (1969), 1293-1298. MR 253350
  • 1969-70 Smith, Larry On realizing complex bordism modules. Applications to the stable homotopy of spheres, Amer. J. Math. 92 (1970), 793-856; 93 (1971), 226-263. MR 275429
  • 1970 May, J. Peter The geometry of iterated loop spaces, Lecture Notes in Math., vol. 271, Springer-Verlag, Berlin and New York, 1972. MR 420610
  • 1970 Toda, Hirosi On spectra realizing parts of the Steenrod algebra, Topology 10 (1971), 53-65. MR 271933
  • 1970 Sullivan, Dennis Geometric topology. Part I, Massachusetts Institute of Technology, Cambridge, Mass., 1971. MR 494074
  • 1971 Brown, Edgar H., Jr. and Gitler, Samuel A spectrum whose cohomology is a certain cyclic module over the Steenrod algebra, Topology 12 (1973), 283-295. MR 391071
  • 1971 Kahn, Daniel S. and Priddy, Stewart B. Applications of the transfer to stable homotopy theory, Bull. Amer. Math. Soc. 78 ( 1972), 981-997. MR 309109
  • 1972 Oda, Shichiro The stable homotopy groups of spheres. II, Hiroshima Math. J. 2 (1972), 99-161. MR 322865
  • 1972 Snaith, V. P. A stable decomposition of ΩnSnX, J. London Math. Soc. (2) 7 (1974), 577-583. MR 339155
  • 1973 Segal, Graeme Configuration spaces and iterated loop spaces, Invent. Math. 21 (1973), 213-222. MR 331377
  • 1973 Thomas, P. E. and Zahler, Raphael Non-triviality of the stable homotopy element γ, J. Pure Appl. Algebra 4 (1974), 189-203. MR 356049
  • 1974 Mimura, Mamoru, Mori, Masamitsu and Oda, Nobuyuki Determination of 2-components of the 23 and 24-stems in homotopy groups of spheres, Mem. Fac. Sci. Kyushu Univ. Ser. A 29 (1975), 1-42. MR 375300
  • 1974 Oka, Shichiro and Toda, Hirosi Non-triviality of an element in the stable homotopy groups of spheres, Hiroshima Math. J. 5 (1975), 115-125. MR 380792
  • 1976 Brown, Edgar H., Jr. and Peterson, Franklin P. On immersions of n-manifolds, Adv. in Math. 24 (1977), 74-77. MR 436169
  • 1976 Mahowald, Mark A new infinite family in , Topology 16 (1977), 249-256.
  • 1976 Miller, Haynes, Ravenel, Douglas C. and Wilson, W. Stephen Periodic phenomena in the Adams-Novikov spectral sequence, Ann. of Math. (2) 106 (1977), 469-516. MR 458423
  • 1977 Oda, Nobuyuki, On the 2-components of the unstable homotopy groups of spheres, Proc. Japan Acad. Ser. A 53 (1977), 202-205, 215-218. MR 464231
  • 1978 Brown, Edgar H., Jr. and Peterson, Franklin P. A universal space for normal bundles of manifolds, Comment. Math. Helv. 54 (1979).
  • 1978 Knapp, K. On the bi-stable J-homomorphism, Algebraic Topology (Aarhus, 1978), Lecture Notes in Math., vol. 763, Springer-Verlag, Berlin-Heidelberg-New York, 1979. MR 561211
  • 1981 Cohen, Ralph L. Immersions of manifolds, Proc. Nat. Acad. Sci. U.S.A. 79 (1982), 3390-3392. MR 657550

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 55-03, 01-02, 01A60, 01A65, 55M05, 55N15, 55N20, 55N22, 55N40, 55P-T, 57-03, 57R20, 57R42, 57R75, 57R77, 57R90, 57R95

Retrieve articles in all journals with MSC (1980): 55-03, 01-02, 01A60, 01A65, 55M05, 55N15, 55N20, 55N22, 55N40, 55P-T, 57-03, 57R20, 57R42, 57R75, 57R77, 57R90, 57R95


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1983-15072-3

American Mathematical Society